Hail, Lenawee
- When
- May 6, 9:50 PM EST
- Where
- Lenawee County, 5 mi SW of Tecumseh
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.950, -84.000
A cold front moved through the region late in the evening on the 6th. Thunderstorms rapidly developed along this front late in the evening and continued through the early morning on the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A cold front moved through the region late in the evening on the 6th. Thunderstorms rapidly developed along this front late in the evening and continued through the early morning on the 7th. Many of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 6, 2:41 PM EST, 7 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 341 PM EDT THU MAY 6 2004 .DISCUSSION... SHORT TERM CONCERNS CENTER ON POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING. WITH RISING SURFACE DEWPOINTS AND CAPES THIS AFTERNOON AHEAD OF ADDED CONVERGENCE/LIFT WITH APPROACHING COLD FRONT WITH BRISK WIND FIELDS ALOFT ALSO APPROACHING...SEVERE STORMS THIS EVENING A DEFINITE POSSIBILITY. ETA SHOWS SHOWALTER INDICES MINUS 3 TO MINUS 5 BY EVENING...LIFTED INDICES AS LOW AS MINUS 6/-7...AND PROBABLE CAPES IN EXCESS OF 2000 JOULES...ALREADY ABOVE 1000 JOULES IN SOUTH AS PER LAPS. MODELS OVERALL SIMILAR IN THE SHORT TERM...WITH COLD FRONT SAGGING TO SOUTH OF MICHIGAN TONIGHT AS HIGH PRESSURE BUILDS IN...FRONT STAYS SUPPRESSED SOUTH OF AREA FRIDAY...THEN EASES BACK NORTH TO VICINITY OF THE SOUTHERN BORDER FRIDAY NIGHT BEFORE STAYING QUASISTATIONARY IN THAT AREA MOST OF THE WEEKEND. AT 500 MB...NEARLY ZONAL FLOW THROUGH TUESDAY...WITH OCCASIONAL EMBEDDED PERTURBATIONS LIKELY SETTING OFF CONVECTION...BUT HARD TO GRASP ONTO DETAILS. SHOWALTER AND 850 LIFTED INDICES DO BECOME UNSTABLE AGAIN FRIDAY NIGHT INTO THE WEEKEND...ESPECIALLY SOUTH CLOSER TO THE FRONT...THOUGH SURFACE BASED INDICES NOT AS ROBUST. GIVEN MOISTURE AND DYNAMIC SUPPORT...WILL BRING SHOWER/THUNDER MENTION TO ENTIRE AREA FRIDAY NIGHT AND CONTINUING THROUGH THE WEEKEND...WITH LARGELY ELEVATED CONVECTION INDICATED. AS FOR DYNAMICS...THEN...MODEST 850 TO 500 MB QVECTOR CONVERGENCE PERSISTENT THROUGH THE WEEKEND...SURFACE CONVERGENCE CONFINED MAINLY TO VICINITY OF THE FRONT. 250 MB DIVERGENCE/850 MB CONVERGENCE COUPLING QUITE GOOD THIS EVENING TO ALSO SUPPORT CONVECTION CHANCES. LOW TO MID LEVEL OMEGA LIFT PRETTY GOOD EARLY THIS EVENING WITH COLD FRONT...BUT THEN SLIGHT AT BEST UNTIL IMPROVING FRIDAY NIGHT AND THE WEEKEND ESPECIALLY SOUTH. MOISTURE QUITE DEEP OVERHEAD THIS EVENING...CONTINUING MODEST SOUTH OVERNIGHT...IMPROVING AGAIN LATE FRIDAY INTO THE WEEKEND AS HIGH PRESSURE BUBBLE RETREATS. THROUGH EXTENDED PERIODS... MEDIUM RANGE MODEL CONSENSUS FROM OVERNIGHT RUNS INDICATES FRONT PARKING ITSELF CLOSE TO SOUTHERN BORDER SATURDAY AND SUNDAY...IN GOOD AGREEMENT WITH 12Z RUNS...WITH LACK OF AMPLITUDE IN ZONAL FLOW ALOFT MAKING FRONTAL RETURN FARTHER TO THE NORTH DIFFICULT. THEN...EVENTUALLY..A COLD FRONT REACHES GREAT LAKES BY MONDAY AND PASSES THROUGH FORECAST AREA LATE MONDAY OR MONDAY NIGHT TO BE FOLLOWED BY BUBBLE OF HIGH PRESSURE TUESDAY...BEFORE PATTERN OF UNSETTLED WEATHER RESUMES AS HIGH AMPLITUDE WESTERN 500 MB TROUGH PROGRESSES EASTWARD INTO PLAINS. GIVEN THIS CONSENSUS...VERY HARD TO ARGUE AGAINST MENTION OF SHOWERS/THUNDER EACH DAY CONTINUING THROUGH THURSDAY...THOUGH CONSENSUS BUBBLE OF HIGH PRESSURE TUESDAY GIVES CONFIDENCE OF A DRY TUESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES...GALE WARNING...TONIGHT...LAKE HURON. && DWD EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1020 PM EDT THU MAY 6 2004 MIZ047>049-053>055-071200- BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA- 1020 PM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN COUNTIES OF SOUTHEAST LOWER MICHIGAN .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A BRIEF BREAK ON FRIDAY BEFORE ADDITIONAL CHANCES FOR THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE REGION AS A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF MORE WEEKEND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. A GALE WARNING IS IN EFFECT TONIGHT ON LAKE HURON. FOR GREATER DETAIL...SEE THE LATEST OPEN LAKE FORECAST FOR LAKE HURON. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIZ060>063-068>070-071200- GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-SHIAWASSEE-ST. CLAIR- 1020 PM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND MOST SOUTHERN COUNTIES OF SOUTHEAST LOWER MICHIGAN .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE WIND GUST TO 40 MPH AS THEY MOVE EAST AT 45 MPH. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A BRIEF BREAK ON FRIDAY BEFORE ADDITIONAL CHANCES FOR THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE REGION AS A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF MORE WEEKEND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIZ075-076 082-083-071200- LENAWEE-MONROE-WAYNE-WASHTENAW 1020 PM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN COUNTIES OF SOUTHEAST LOWER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE UNTIL 3 AM FRIDAY. SOME OF THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS. THUNDERSTORMS WILL MOVE EAST AT 45 MPH. THE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE SOUTH OF THE REGION EARLY FRIDAY MORNING. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY...BEFORE GREATER CHANCES OF THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE REGION AS A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF MORE THUNDERSTORMS THROUGH THE WEEKEND...SOME OF WHICH COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED ONCE AGAIN THIS EVENING AND EARLY FRIDAY MORNING. GSS
The Detroit radar (KDTX), 94 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399240, 5399245, 5399246, 5399241, 5399247, 5399248, 5399249, 5399242, 5399251, 5399250, 5399243, 5399244.